Saanichton, BC

Dr. Miguel A. Lipka

Toxic Hepatitis

This is categorized under:

The liver processes almost everything a person consumes, including chemicals, medications and alcohol. In some instances, these substances may cause serious injury to the liver, resulting in toxic hepatitis — a condition that causes inflammation of the liver.

Some of the causes of toxic hepatitis include:

  • Medications
  • Alcohol
  • Herbs and Nutritional Supplements
    • Comfrey
    • Chaparral
    • Germander
    • Kava
    • Valerian
    • Mistletoe
    • Traditional Chinese herbs

People with liver disease should not use herbs or nutritional supplements without the approval of their doctor.

Signs and symptoms of toxic hepatitis vary, depending on the cause. However, some of the more common include:

  • Jaundice, a condition that causes a yellow tint in the skin and eyes
  • Fatigue
  • Loss of appetite
  • Nausea and vomiting
  • Headache
  • Abdominal pain
  • Dark urine
  • Diarrhea
  • White or clay-colored stools

The first and most important step in treating toxic hepatitis is to identify and eliminate the substance that is causing the problem, such as medications, herbs or alcohol.

In the case of alcohol-related liver damage, the goal of treatment is to eliminate alcohol from the diet and treat the psychological dependence on alcohol. Even at the advanced stage of cirrhosis, liver disease from alcohol may show significant improvement with total abstinence from alcohol. Joining a treatment program such as Alcoholics Anonymous is highly recommended.

Urgent liver transplantation should be considered for patients with life-threatening liver damage caused by a medication, herb or nutritional supplement. Patients with end-stage cirrhosis from alcohol may be considered for transplantation. However, they are considered candidates for transplantation only if they have been completely abstinent from alcohol and in a treatment program for a minimum of six months.